November 1985

Seizures After Penicillin Administration-Reply

Author Affiliations

Children's Hospital National Medical Center 111 Michigan Ave NW Washington, DC 20010

Am J Dis Child. 1985;139(11):1075. doi:10.1001/archpedi.1985.02140130013014

In Reply.—The patient described in this letter clearly suffered from seizures secondary to the intramuscular injection of penicillin G procaine.1 He thus is probably the youngest patient reported with Hoigne's syndrome. A long-distance conversation with Dr Jalbert, confirmed, as was expected, that the patient remains fully recovered. An interesting aspect of this case is the fact that, at times, procaine may be given without the conscious awareness of the prescribing physician. When we first read that penicillin G benzathine (Bicillin C-R) was thought to be the cause of this patient's reaction, we were not sure about the presence of procaine in the preparation, until we consulted our Physicians' Desk Reference and confirmed that it contains 600,000 units of penicillin G procaine. Thus, it becomes very important to be alert to the possibility of antibiotic combinations with "hidden procaine." Unfortunately, we still lack a clear knowledge of why some

First Page Preview View Large
First page PDF preview
First page PDF preview